Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society since 1900, Transactions of the American Mathematical Society is devoted to longer research articles in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.48 .

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Converse theorems and extensions in Chebyshev rational approximation to certain entire functions in $[\ast \ast \ast w(\ast \ast 0, +\infty )\ast \ast \ast w\ast \ast$
HTML articles powered by AMS MathViewer

by G. Meinardus, A. R. Reddy, G. D. Taylor and R. S. Varga PDF
Trans. Amer. Math. Soc. 170 (1972), 171-185 Request permission

Addendum: Trans. Amer. Math. Soc. 186 (1973), 499-502.


Recent interest in rational approximations to ${e^{ - x}}$ in $[0, + \infty )$, arising naturally in numerical methods for approximating solutions of heat-conduction-type parabolic differential equations, has generated results showing that the best Chebyshev rational approximations to ${e^{ - x}}$, and to reciprocals of certain entire functions, have errors for the interval $[0, + \infty )$ which converge geometrically to zero. We present here some related converse results in the spirit of the work of S. N. Bernstein.
  • Ralph Philip Boas Jr., Entire functions, Academic Press, Inc., New York, 1954. MR 0068627
  • W. J. Cody, G. Meinardus, and R. S. Varga, Chebyshev rational approximations to $e^{-x}$ in $[0,$ $+\infty )$ and applications to heat-conduction problems, J. Approximation Theory 2 (1969), 50–65. MR 245224, DOI 10.1016/0021-9045(69)90030-6
  • Günter Meinardus, Approximation of functions: Theory and numerical methods, Expanded translation of the German edition, Springer Tracts in Natural Philosophy, Vol. 13, Springer-Verlag New York, Inc., New York, 1967. Translated by Larry L. Schumaker. MR 0217482
  • Günter Meinardus and Richard S. Varga, Chebyshev rational approximations to certain entire functions in $[0,\,+\infty )$, J. Approximation Theory 3 (1970), 300–309. MR 280914, DOI 10.1016/0021-9045(70)90054-7
  • A. F. Timan, Teorij pribli+enij funkciĭ deĭstvitel’nogo peremennogo, Gosudarstv. Izdat. Fiz.-Mat. Lit., Moscow, 1960 (Russian). MR 0117478
  • G. Valiron, Lectures on the general theory of integral functions, Chelsea, New York, 1949.
  • Richard S. Varga, Matrix iterative analysis, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1962. MR 0158502
  • —, Some results in approximation theory with applications to numerical analysis, Numerical Solution of Partial Differential Equations, vol. 2, Academic Press, New York, 1971, pp. 623-649.
Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC: 41A20, 26A93
  • Retrieve articles in all journals with MSC: 41A20, 26A93
Additional Information
  • © Copyright 1972 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 170 (1972), 171-185
  • MSC: Primary 41A20; Secondary 26A93
  • DOI:
  • MathSciNet review: 0310505